Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 449, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 22, 2001, 9:13 PM CDT for Cass County, Lancaster County, Otoe County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 22, 2001, 9:13 PM CDT (02:13 UTC)
- Expired
- Sep 22, 2001, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 60 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 9:27 PM CDT | Hail 1 | Palmyra, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2845 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:40 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Sep 22, 2:40 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT SAT SEP 22 2001 FCST CONCERNS EVENING CONVECTION AND UPCOMING SIGNIFICANT COOL DOWN. SHORT TERM...VIGOROUS SHRTWV CONTINUES ON TRACK SEWD OUT OF ND PER WATER VAPOR IMAGERY. 18Z SFC ANALYSIS SHOWS MAIN LO PRES CENTER OVR ABR AND ANOTHER AROUND GLD WITH PREFRONTAL TROUGH ALONG THAT LINE. PRIMARY CDFNT BACK INTO CNTRL SD AND WRN NEB. DAYTIME HEATING HAS BEEN INHIBITED SO FAR TODAY DUE TO MID LVL CLOUDS. THETA-E RIDGE CONTINUES TO MOVE EWD ALONG WITH 25-30KT LOW LVL JET INTO IA. MID LEVEL LAPSE RATES APPROACH 7.5-8.5 DEG C/KM ACROSS SERN NEB. INCREASING CAPES TO 2000-2500 J/KG AND MODERATE SHEAR OF 50 KTS FM SERN NEB TO SWRN IA HAVE AREA UNDER SLIGHT RISK THIS AFTERNOON AND TONIGHT AS PRE FRONTAL TROUGH EARLY AND CDFNT LATER MOVE THRU. SEE SWODY1 FOR DETAILS. FNT AND THUNDERSTORMS TO EXIT SERN NEB NEAR OR SHORTLY AFTER 06Z AS GREATEST INSTABILITY MOVES INTO KANSAS AND MISSOURI. KEPT TEMPS TONIGHT BELOW FWC AND CLOSER TO MAV. I FCST SOUNDINGS INDICATE GOOD H85 MOISTURE TO LINGER INTO SUN MORNING FOR CU/SC DECK. STRONG SUBSIDENCE BEHIND THIS SYSTEM SO FROM SUN AFTN ON LOOKS LIKE MOSTLY CLEAR SKIES. FWC AND MAV IN GOOD AGREEMENT ON SUN NIGHT. H85 TEMPS DROP TO 2C AS 850 RIDGE MOVS EWD. PATCHY FROST NORTH MENTIONED...DEPENDING HEAVILY ON HOW LIGHT THE WINDS GO. TEMPS ON MON SIMILAR TO SUN. IN THE EXTENDED...DRY CONDITIONS ON TAP AS STRONG RIDGE BUILDS IN. TEMPS REMAIN UNIVERSAL THROUGHOUT PERIOD. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, Sep 22, 5:58 PM CDT, 3 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045 -050>053-065>068-078-088>093-230500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 558 PM CDT SAT SEP 22 2001 STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. WARM...MOIST...UNSTABLE AIR EXISTS OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. A FRONTAL BOUNDARY EXTENDS FROM SIOUX CITY SOUTHWEST TO NORFOLK AND TO KEARNEY. MOISTURE CONVERGING ALONG THIS BOUNDARY SHOULD BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP TONIGHT. FAVORABLE WIND SHEAR INDICATES SOME STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE MAIN AREA WHERE ACTIVITY MAY OCCUR IS SOUTH OF A TEKAMAH TO COLUMBUS LINE. SMITH
Local storm report, Sep 22, 8:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
837 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 AM 5 S UTICA NE .88 INCH HAIL
09/22/01 SEWARD REPORTED BY PUBLIC.Local storm report, Sep 22, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1058 AM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 AM LINCOLN NE .75 INCH HAIL
09/22/01 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0855 AM 3 N PLEASANT DALE NE .75 INCH HAIL
09/22/01 SEWARD REPORTED BY PUBLIC.
0855 AM LINCOLN NE .75 INCH HAIL
09/22/01 LANCASTER REPORTED BY HAM RADIO
OPERATOR.
0900 AM LINCOLN NE 1 INCH HAIL
09/22/01 LANCASTER REPORTED BY PUBLIC.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 38 min |
| Sep 22, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 33 min |
| Sep 22, 8:44 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 31 min |
| Sep 22, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 34 min |
| Sep 22, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 23 min |
| Sep 22, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.